Can doxycycline cause polyneuropathy?
It has been known for decades that tetracyclines may induce pseudotumour cerebri [1
]. A recent report from the World Health Organization Collaborating Centre for International Drug Monitoring drew attention to several reports on depression and aggressive reaction associated with doxycycline. Otherwise, neurotoxicity is very rare with the use of tetracyclines [2
]. I would like to report a self‐experienced case of peripheral neuropathy from doxycycline.
I have suffered considerably from bronchopneumonias over the past 25 years and for that reason I have taken a large number of courses of antibiotics. Because of a severe pruritus reaction to a cephalosporin 15 years ago, I had for the past 10 years kept to doxycycline 100 mg daily when I experienced symptoms of lower airway infection. Thorough investigations by my colleagues in pulmonology, allergology and immunology, aimed at explaining my repeated infections, revealed only a positive metacholine test, indicative of asthma, and a somewhat reduced ability to respond with delayed hypersensitivity in the skin. In autumn 1997, I took two courses of doxycycline. During that period I also experienced persistent numbness in my feet. As I was at that time only 61 years old, I thought it was an unfair early start to growing old. In January 1998, I again experienced the early symptoms of bronchopneumonia and once again started with doxycycline. After only 2 or 3 days I noticed that the numbness accelerated markedly. The numbness was also associated with a low threshold for muscle cramps in the feet. I then realized that my symptoms could be caused by the doxycycline medication, and immediately changed to ciprofloxacin, which I have since used for my new febrile airway episodes.
During the following weeks I noticed a slight improvement, but after the first few weeks the symptoms persisted without any clear tendency towards improvement.
When no spontaneous improvement of the symptoms had occurred after 1.5 years, I turned to a neurologist for help.
He found that the history and physical findings of reduced vibration sensitivity and a dry, chapped skin, suggested anhidrosis and polyneuropathy. A wide range of laboratory tests revealed no causative factor for the neuropathy, except a positive test for antibodies to glycolipid GQ1b, suggesting an autoimmune mechanism of the reaction. My symptoms have now persisted unchanged for 4 years.
In view of the close temporal relationship with the aggravation of the symptoms, as well as the fact that no further progression of the symptoms occurred after stopping the medication, I feel it reasonable that I have been a victim of what I suppose is a doxycycline‐related polyneuropathy.
A search for an association between doxycycline and polyneuropathy failed to identify any documented cases in the literature. An inquiry made to the Swedish Adverse Drug Reactions Advisory Committee resulted in information about three cases of `paraesthesia’, two cases of `sensitivity disturbance’ and one case of `neuropathy’, in which causality had been considered possible. In some of the cases, intracranial hypertension seems a reasonable explanation of the symptoms, either because of the nature of the symptoms (a pricking sensation in different parts of the body) or because of the short duration of the symptoms after discontinuing treatment with doxycycline. In other cases, other contemporary drugs might also have been responsible for the symptoms. However, in one case polyneuropathy seems to have been a possible explanation for the symptoms: a man who experienced pain and paraesthesia in the feet, upper extremities and face after 2 weeks of treatment with doxycycline, 100 mg daily, for prostatitis. The symptoms began to wane 1 week after discontinuing treatment and disappeared completely 1 week later.
To conclude, I think these two cases make it probable that doxycycline may in rare instances induce polyneuropathy.
Anti-Inflammatory Properties of Low and High Doxycycline Doses: An In Vitro Study
Department of Clinical Medicine and Surgery, Section of Dermatology, University of Naples Federico II, Via S. Pansini 5, 80131 Naples, Italy
Received 13 January 2015; Accepted 25 March 2015
Academic Editor: Tânia Silvia Fröde
Copyright © 2015 Roberta Di Caprio et al. This is an open access article distributed under the Creative Commons Attribution License
, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
Doxycycline is used to treat infective diseases because of its broadspectrum efficacy. High dose administration (100 or 200 mg/day) is often responsible for development of bacterial resistances and endogenous flora alterations, whereas low doses (20–40 mg/day) do not alter bacteria susceptibility to antibiotics and exert anti-inflammatory activities. In this study, we wanted to assess the efficacy of both low and high doxycycline doses in modulating IL-8, TNF-α, and IL-6 gene expression in HaCaT cells stimulated with LPS. Three experimental settings were used, differing in the timing of doxycycline treatment in respect to the insult induced by LPS: pretreatment, concomitant, and posttreatment. Low doses were more effective than high doses in modulating gene expression of LPS-induced proinflammatory cytokines (IL-8, TNF-α, and IL-6), when added before (pretreatment) or after (posttreatment) LPS stimulation. This effect was not appreciated when LPS and doxycycline were simultaneously added to cell cultures: in this case high doses were more effective. In conclusion, our in vitro study suggests that low doxycycline doses could be safely used in chronic or acute skin diseases in which the inflammatory process, either constantly in progress or periodically recurring, has to be prevented or controlled.